Tags

Type your tag names separated by a space and hit enter

Citalopram overdose: late presentation of torsades de pointes (TdP) with cardiac arrest.
J Med Toxicol. 2008 Jun; 4(2):101-5.JM

Abstract

INTRODUCTION

Citalopram overdose may produce bradycardia, QT prolongation, and torsades de pointes (TdP). A cardiotoxic metabolite may be responsible for the delayed onset of cardiotoxicity. Although some authorities recommend a minimum of 24 hours of observation following citalopram overdose, a recent analysis suggested that dysrhythmias rarely occur beyond 13 hours post-ingestion. We present a case of citalopram overdose with a substantially delayed onset of cardiac toxicity.

CASE REPORT

A 36-year-old woman complained of shakiness, numbness in the arms, and palpitations that began approximately 32 hours after ingesting 50 (20-mg) tablets of citalopram. Her initial vital signs were: blood pressure, 84/44 mmHg; pulse, 102-150/minute; respirations, 17/min; temperature, 99.3 degrees F (37.3 degrees C). Her initial ECG showed sinus rhythm with a prolonged corrected QT interval (572 msec) with paroxysmal, self-limited runs of wide-complex tachycardia that appeared multifocal in nature. Approximately 20 minutes after presentation, she experienced self-terminating TdP, with transient hypotension and loss of consciousness. Her serum citalopram concentration (33 hours post-ingestion) was 477 ng/mL (therapeutic: 40-110 ng/mL); desmethylcitalopram concentration was 123.2 ng/mL (therapeutic: 14-40 ng/mL). She was treated with magnesium and lidocaine, and her corrected QT interval remained abnormal for 24 hours after presentation.

DISCUSSION

Citalopram overdose can produce life-threatening cardiac toxicity with a clinical onset that may be delayed beyond a routine observation period of 6 hours. Once the QT interval is prolonged, it seems prudent to prolong the observation period.

Authors+Show Affiliations

Yale University School of Medicine, New Haven, CT, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

18570170

Citation

Tarabar, Asim F., et al. "Citalopram Overdose: Late Presentation of Torsades De Pointes (TdP) With Cardiac Arrest." Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, vol. 4, no. 2, 2008, pp. 101-5.
Tarabar AF, Hoffman RS, Nelson L. Citalopram overdose: late presentation of torsades de pointes (TdP) with cardiac arrest. J Med Toxicol. 2008;4(2):101-5.
Tarabar, A. F., Hoffman, R. S., & Nelson, L. (2008). Citalopram overdose: late presentation of torsades de pointes (TdP) with cardiac arrest. Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, 4(2), 101-5.
Tarabar AF, Hoffman RS, Nelson L. Citalopram Overdose: Late Presentation of Torsades De Pointes (TdP) With Cardiac Arrest. J Med Toxicol. 2008;4(2):101-5. PubMed PMID: 18570170.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Citalopram overdose: late presentation of torsades de pointes (TdP) with cardiac arrest. AU - Tarabar,Asim F, AU - Hoffman,Robert S, AU - Nelson,Lewis, PY - 2008/6/24/pubmed PY - 2008/9/10/medline PY - 2008/6/24/entrez SP - 101 EP - 5 JF - Journal of medical toxicology : official journal of the American College of Medical Toxicology JO - J Med Toxicol VL - 4 IS - 2 N2 - INTRODUCTION: Citalopram overdose may produce bradycardia, QT prolongation, and torsades de pointes (TdP). A cardiotoxic metabolite may be responsible for the delayed onset of cardiotoxicity. Although some authorities recommend a minimum of 24 hours of observation following citalopram overdose, a recent analysis suggested that dysrhythmias rarely occur beyond 13 hours post-ingestion. We present a case of citalopram overdose with a substantially delayed onset of cardiac toxicity. CASE REPORT: A 36-year-old woman complained of shakiness, numbness in the arms, and palpitations that began approximately 32 hours after ingesting 50 (20-mg) tablets of citalopram. Her initial vital signs were: blood pressure, 84/44 mmHg; pulse, 102-150/minute; respirations, 17/min; temperature, 99.3 degrees F (37.3 degrees C). Her initial ECG showed sinus rhythm with a prolonged corrected QT interval (572 msec) with paroxysmal, self-limited runs of wide-complex tachycardia that appeared multifocal in nature. Approximately 20 minutes after presentation, she experienced self-terminating TdP, with transient hypotension and loss of consciousness. Her serum citalopram concentration (33 hours post-ingestion) was 477 ng/mL (therapeutic: 40-110 ng/mL); desmethylcitalopram concentration was 123.2 ng/mL (therapeutic: 14-40 ng/mL). She was treated with magnesium and lidocaine, and her corrected QT interval remained abnormal for 24 hours after presentation. DISCUSSION: Citalopram overdose can produce life-threatening cardiac toxicity with a clinical onset that may be delayed beyond a routine observation period of 6 hours. Once the QT interval is prolonged, it seems prudent to prolong the observation period. SN - 1556-9039 UR - https://www.unboundmedicine.com/medline/citation/18570170/Citalopram_overdose:_late_presentation_of_torsades_de_pointes__TdP__with_cardiac_arrest_ L2 - https://www.ncbi.nlm.nih.gov/pmc/articles/pmid/18570170/ DB - PRIME DP - Unbound Medicine ER -